This is the point where patients often hear one of several things: "The meds aren't working, my doctor wants me to go back on Synthroid," or "See? It doesn't work - it can't be regulated so you need to stop using it." Sometimes the patient will exhibit hyperthyroid symptoms - I've heard people say, "My so-and-so was on that stuff and all her hair fell out and she almost had a heart attack and died. It's terrible." What that means is that the doctor put that person on too much Armour - because it's considered old-fashioned and bloodwork is king, many doctors - including mine, it looks like - don't often dose patients properly.
Do I blame the medication? No, not really. It's a combination of things - the dose, the amount of time spent on that dose without increasing, and other things. My vitamin D levels are low again, and my wonderful gastroenterologist has me on 2,000 units per day now (instead of the mega crazy 50 thousand a week like before). I started noticing symptoms before the Vitamin D was added, so I don't think it's a toxicity issue, since I'd probably have to take nearly the entire bottle in one sitting to achieve those levels.
As I thought about how my symptoms have manifested themselves - gradual tiredness at times that I usually had a lot of energy, brain fog, joint pain and decreasing motivation - I pictured myself digging a hole with the 1/2 grain (or 30 mg) dose I was on. That's quite low to start with, and it's customary to increase by 1/2 every two weeks or so, something my doctor didn't do. In fact, while he wanted blood levels taken again at the end of the month (which I just got done on Friday), he doesn't want to see me again until January. Sorry, but that isn't going to happen.
How I felt, I realized, was like treading water and then sinking into a hole. Once you increase your dose - I have actually been taking two pills a day now instead of one, just to see what happens - it's like trying to claw your way to the top of the hole to get out. When I read the Stop the Thyroid Madness! website, advocate and patient Janie Bowthorpe basically said the same thing:
The key to understanding this mistake is with the word “starting dose”. When first starting on any natural desiccated thyroid product, it can be wise to start on one grain or less, which is lower than you will ultimately need. Why? To help your body adjust to the direct T3. BUT, patients have found it UNWISE to stay on that low dose much longer than 2 weeks without raising. Why? Because hypothyroid symptoms can return with a VENGEANCE due to the feedback loop between the hypothalamus, pituitary and thyroid gland, i.e your hypothalamus gland senses the addition of desiccated thyroid (thinking the thyroid sent it), then sends a message to the pituitary gland, which in turn sends a message to the thyroid gland to stop producing, making you even more hypothyroid than you began.Basically, I'm feeling exactly the way she described.
Interestingly enough, the hypothalamus regulates body temperature, and many people with hypothyroidism have consistently low body temperatures. I have had low body temps for years; in fact, last night I woke up with that stiff neck issue, took an Advil and suddenly felt ill - I took my temperature and it said 96. something or other. I took it this morning and it was 95.6, just a few minutes ago and it was 98.2. Holy crap.
Some doctors will scoff at the idea of considering low body temps as a marker for hypothyroidism, and then go back to the TSH values with religious fervency. I don't even know how I can adequately assess whether I'm ill half the time or not because my temps never reflect a typical 'fever' reading, so I generally just go by how I feel physically. Who knows.
In the meantime, I will ask for my blood test results after a month on the T3/T4 combination meds. I'm not sure if I should go back down to taking 1 1/2 pills, because splitting it myself doesn't sit well with me as it's not a surefire way to regulate the dose I'm getting. I definitely will call the doctor with my concerns and have him write a new prescription, this time only asking for a limited number of pills so that we can increase in increments of one-half every two weeks or so.
Hypothalamus-pituitary-thyroid gland feedback loop - Wikipedia